Winter Storm, Clay
- When
- February 27, 3:36 PM CST to February 28, 11:59 PM CST
- Where
- Clay forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 46.892, -96.491 (the zone’s center; the record gives no point)
A Colorado Low tracked from northwest Missouri to eastern Wisconsin, while an inverted trough extended back into the Red River Valley. This brought a prolonged period of snow to eastern North Dakota and portions of northwest and west central Minnesota.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A Colorado Low tracked from northwest Missouri to eastern Wisconsin, while an inverted trough extended back into the Red River Valley. This brought a prolonged period of snow to eastern North Dakota and portions of northwest and west central Minnesota. The snow continued into March 1st, at which point wind speeds also increased. Blizzard conditions were reported from New Rockford to Cooperstown to Page to Wahpeton/Breckenridge. More information about this event and the blizzard event can be found on the March storm data report.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 27, 3:07 PM CST, 29 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CST TUE FEB 27 2007
.SHORT TERM...
FORECAST FOCUS CONTINUES TO BE THE NEXT WINTER STORM SET TO ARRIVE
IN THE SOUTH WED MORNING...THEN EXPAND NORTHEAST WITH TIME. STILL
LOOKING LIKE A ONE-TWO PUNCH...ONE BEING THE WARM ADVECTION SNOW
ON WED/WED NIGHT...THEN THE SECOND AS THE SFC LOW MAKES IT WAY
NORTH THU INTO FRI. MODELS ALL PRETTY CLOSE TODAY SO WILL USE A
BLEND.
TONIGHT...SHEAR AXIS FINALLY SHOWING SIGNS OF SHIFTING TO THE
NORTHEAST. HOWEVER...WITH THE CENTER OF VORTICITY STILL HOVERING
AROUND THE LAKE OF THE WOODS REGION...THERE STILL IS ENOUGH LIFT
FOR SOME LIGHT SNOW IN THE NORTHEAST FA THIS EVENING. KMVX 88D
STILL SHOWS SOME LIGHT SNOW BANDS JUST NORTHEAST OF THE GRAND
FORKS AREA. MODELS TRYING TO SHOW SOME CLEARING BETWEEN THE
DEPARTING BAND OF SNOW OVER OUR NORTHEAST FA AND CLOUDS ASSOCIATED
WITH THE NEXT SYSTEM. DOUBT THIS WILL BE VERY LONG LIVED CLEARING
IN ANY ONE AREA. THEREFORE TEMPS COULD PLUMMET (LIKE LAST NIGHT)
IN THE EVENING AND THEN RISE AGAIN LATE. THIS IS REALLY HARD TO
PINPOINT AT THE MOMENT...BUT EITHER WAY THE FORECAST WILL COME OUT
MOSTLY CLOUDY. MODELS ARE STILL A BIT SLOWER THAN YESTERDAY
BRINGING IN THE WARM ADVECTION SNOW...LOOKING LIKE TOWARD SUNRISE
WED IN THE SOUTHWEST FA.
WED/WED NIGHT...SNOW REALLY GETS GOING ACROSS THE SOUTHWEST FA
DURING THE MORNING WED AND EVENTUALLY EXPANDS NORTHEAST WITH TIME.
WITH THE ARRIVAL OF THE HEAVIER SNOW SLATED FOR THIS TIME FRAME...
WILL GO AHEAD AND UPGRADE THE WINTER STORM WATCH TO A WARNING
ALONG AND SOUTH OF INTERSTATE 94 (IN ND) AND HIGHWAY 10 (IN MN)
STARTING AT 12Z (ALONG AND WEST OF THE SOUTHERN VALLEY) AND BY
18Z IN THE SOUTHEAST FA. WILL LEAVE THE WATCH GOING YET IN THE
NORTH. TIMING FOR THE NORTH LOOKS LIKE AFTERNOON FOR THE MOST
PART...SO MIDNIGHT SHIFT CAN EXPAND THE WARNING NORTH AT THAT
POINT IF IT STILL LOOKS GOOD. SPEAKING OF THE FIRST PUNCH...
LOOKING AT ANYWHERE FROM 3 TO 7 INCHES OF SNOW WITH THIS ONE. BY
WED NIGHT THE HEAVIER SNOW WITH THE FIRST PUNCH WILL SHIFT INTO
THE NORTHEAST/NORTHERN FA...WITH LIGHTER RATES IN THE SOUTH. AS
FAR AS AMOUNTS GO...A LOT DEPENDS ON HOW LONG THE HEAVIER SNOW
LASTS. LIKE WITH THE LAST EVENT...IF ECHOES CAN STAY OVER ANY AREA
FOR A LONG DURATION...SNOWFALL RATES COULD BE QUITE CONVECTIVE (2
INCHES PER HOUR). IF THESE MOVE CONSISTENTLY FROM SOUTHWEST TO NE
AS PROGGED...THERE SHOULD HOPEFULLY BE A 4 HOUR TIME PERIOD WITH
THE HEAVIEST SNOW BEFORE ITS LIGHTENS UP. HOWEVER...THE LAST
EVENT ALSO SHOWED US THE POTENTIAL FOR HUGE VARIATIONS OVER SHORT
DISTANCES.
THU/FRI...SFC LOW STARTS TO TAKE SHAPE OVER THE CENTRAL PLAINS ON
THU AND EVENTUALLY TRACKS INTO WISCONSIN BY FRI. THIS TRACK WILL
BRING THE SECOND PUNCH OF SNOW TO THE AREA. WIND SPEEDS STILL LOOK
PRETTY WEAK ON THU AND DO NOT EXPECT ANY BLOWING SNOW YET. AS SFC
PRESSURE GRADIENT TIGHTENS UP ON FRI...WINDS SHOULD FINALLY COME
INTO PLAY. WILL ADD BLOWING SNOW FOR THE DAY HOURS OF FRI. PUT THE
BLOWING SNOW IN ALL AREAS...BUT THE WORST SHOULD BE IN THE TYPICAL
FLAT/NO TREE AREAS. MORE SNOW FOR THIS TIME PERIOD LOOKS TO BE
ALONG AND EAST OF THE RED RIVER VALLEY.
.LONG TERM (SAT-TUE)...
LONG RANGE MODELS ARE IN PRETTY GOOD AGREEMENT. 500MB LOW MOVES E
OF THE AREA ON SAT...WITH 500MB RIDGE BUILDING INTO ROCKIES AND
PLAINS THEREAFTER. THE STORM SYSTEM SHOULD WIND DOWN ON SAT. THE
ACTIVE WEATHER PATTERN CONTINUES INTO NEXT WEEK...WITH A CLIPPER
TYPE SYSTEM COULD BRING SNOW TO THE AREA FOR MON NIGHT AND TUE. AS
FAR AS TEMPERATURES...EXPECT TO REMAIN NEAR NORMAL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER STORM WARNING FROM 6 AM WEDNESDAY TO 6 PM CST FRIDAY FOR
NDZ038-039-049-052-053.
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY
AFTERNOON FOR NDZ006-014-015-024-026-028>030.
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR NDZ007-008-016-027-054.
MN...WINTER STORM WARNING FROM 6 AM WEDNESDAY TO 6 PM CST FRIDAY FOR
MNZ003-029-030-040.
WINTER STORM WARNING FROM 12 PM WEDNESDAY TO 6 PM CST FRIDAY FOR
MNZ024-027-028-031-032.
WINTER STORM WATCH FROM WEDNESDAY MORNING THROUGH FRIDAY
AFTERNOON FOR MNZ002-022-023.
WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY
AFTERNOON FOR MNZ001-004>009-013>017.
&&
GODON/NGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 716 AM CST TUE FEB 27 2007 MNZ002-003-022>024-027>032-040-NDZ006-014-015-024-026-028>030-038- 039-049-052-053-281330- NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- TOWNER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-STEELE-TRAILL-BARNES-CASS- RANSOM-SARGENT-RICHLAND- 716 AM CST TUE FEB 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WATCH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH FRIDAY AFTERNOON. THE AREA IS WEST OF THE NORTHERN RED RIVER VALLEY AND EXTENDING THROUGH THE SOUTHERN RED RIVERY VALLEY AND WEST CENTRAL MINNESOTA. A LONG PERIOD OF SNOW IS EXPECTED AND MAY TOTAL 10 TO 18 INCHES BEFORE ENDING LATE FRIDAY. NORTHWEST WINDS WILL LIKELY BE STRONG ENOUGH TO CAUSE BLOWING AND DRIFTING OF SNOW BY THURSDAY WITH SIGNIFICANT REDUCTION OF VISIBILITY. THIS STORM WILL BE DEVELOPING ON THE HIGH PLAINS TODAY AND WILL INITIATE SNOWFALL IN THE AREA EARLY ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT SNOWFALL TOTALS. MNZ001-004>009-013>017-NDZ007-008-016-027-054-281330- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-CAVALIER-PEMBINA- EASTERN WALSH COUNTY-GRAND FORKS-WESTERN WALSH COUNTY- 716 AM CST TUE FEB 27 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A WINTER STORM WATCH IS IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH FRIDAY AFTERNOON. THIS AREA IS THE NORTHERN RED RIVER VALLEY AND EXTENDING THROUGH NORTHWEST MINNESOTA. A LONG PERIOD OF SNOW IS EXPECTED AND MAY TOTAL 12 TO 18 INCHES BEFORE ENDING LATE FRIDAY. NORTHWEST WINDS WILL LIKELY BE STRONG ENOUGH TO CAUSE BLOWING AND DRIFTING OF SNOW BY THURSDAY WITH SIGNIFICANT REDUCTION OF VISIBILITY. THIS STORM WILL BE DEVELOPING ON THE HIGH PLAINS TODAY AND WILL INITIATE SNOWFALL IN THE AREA EARLY ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED TO REPORT SNOWFALL TOTALS. GV
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17133, 17146, 17147, 17148, 17149, 17150, 17151, 17152, 17153, 17135, 17136, 17137, 17138, 17139, 17140, 17141, 17142, 17143, 17144, 17145.